FrontalCortex, Inc. is a non-profit corporation dedicated to neurology education.

Antidepressant side effects 01

Topic: Pharmacology

Created on Sunday, December 30 2007 by jdmiles

Last modified on Sunday, December 30 2007.

A patient you see in clinic is suffering from major depression. You start him on an antidepressant. A week later, you receive a panic-stricken phone call from him. He complains that he has a painful erection that has persisted for the last 31 hours. Of the following medications, which is most likely to have caused this reaction?

 
        A) Escitalopram
 
        B) Mirtazapine
 
        C) Trazodone
 
        D) Nortriptyline
 
        E) Venlafaxine
 

 


Back to the question = Go back to the top of the page.
See another question like this one = Reload a different version of this question ().
Click here for a random question = Load a random question from the database.
Clone this question = Use this question as a template to create a totally NEW question.
Rate this question = Enter detailed rating for this question!
Average user rating for this question = 3 = How users like you have rated this question.
This question was created on December 30, 2007 by jdmiles.
This question was last modified on December 30, 2007.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

ANSWERS AND EXPLANATIONS




A) escitalopram

This answer is incorrect.


SSRIs like fluoxetine, paroxetine, fluvoxamine, citalopram, and escitalopram may sometimes cause sexual dysfunction, but are not associated with priapism.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




B) mirtazapine

This answer is incorrect.


Mirtazapine is not associated with priapism.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




C) Trazodone

This answer is correct.


Priapism is a rare but well-known side effect of trazodone.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




D) nortriptyline

This answer is incorrect.


Tricyclic and tetracyclic antidepressants, like amitriptyline, imipramine, doxepin, nortriptyline, and desipramine are associated with sexual side effects, but not with priapism.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




E) venlafaxine

This answer is incorrect.


Venlafaxine is known to cause sexual dysfunction, but is not associated with priapism.   (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3
Please log in if you want to rate questions.

 

 

 

 

References:

1. Warner, M.D., Peabody, C.A., Whiteford, H.A., and Hollister, L.E. (1987). "Trazodone and priapism." J Clin Psychiatry, 48(6) 244-5. (PMID:3584080)
2. Khawam, E.A., Laurencic, G., and Malone, D.A. (2006). "Side effects of antidepressants: an overview." Cleve Clin J Med, 73(4) 351-3, 356-61. (PMID:16610395)
Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3
Please log in if you want to rate questions.

 

FrontalCortex.com -- Neurology Review Questions -- Neurology Boards -- Board Review -- Residency Inservice Training Exam -- RITE Exam Review
pharmacology
Antidepressant side effects 01
Question ID: 123007142
Question written by J. Douglas Miles, (C) 2006-2009, all rights reserved.
Created: 12/30/2007
Modified: 12/30/2007
Estimated Permutations: 4200

User Comments About This Question:

0 user entries
Please log in if you'd like to add a comment.